TO WHOM IT MAY CONCERN
To set the background to my case, I live in London, England. Please bear in mind that we have a National Health Service in this country where one can get the best treatment (having 'paid' for it over the years by a small deduction from one's wages). Also, I had never been ill in my life apart from colds and flu.
I started using aspartame in mid 1980s as a sweetener in the form of 'Candarel'. I admit I had no idea what it was made from, but assume it was safe as it was my dentist who recommenced it. In any case, I had never heard of aspartame, therefore the word would have meant nothing to me at the time.
I did not use 'Candarel' it constantly but nevertheless suffered from some side effects at the time. Two predominant ones were:
Things got really bad around 2000 when it was suggested I take calcium tablets. I was given a prescription for chewable calcium, which was sweetened with aspartame, which I was unaware of at the time, as I had never heard of it. I was to take 800 mg a day. I don't know what level of aspartame is used in these tablets (they are still on the market so this could easily be found out).
At this time, I had also started chewing gum and had decided to start using Canderel fully instead of sugar. I had been ingesting this amount of aspartame for about six months when the following happened:
I bent my head down to pick up something and felt a searing pain in my left eye. That was the start of it. This pain got worse over the next few days. As I had to go to hospital for a breast scan I decided at the same time to go to emergency. There I was told I had neuralgia, as the pain had not spread to the left side of my face. I was prescribed painkillers - I now know the worst thing to take - but once I started taking these, the pain grew worse. It got so bad that I decided to see my General Practitioner (GP). I happened to see the locum. He had a practise in Harley Street but felt he should in some way show appreciation for his training and so worked at my local surgery one day a week.
This doctor was very understanding and sympathetic but could not find out what was wrong. He suggested I visit A&E at Moorfields Eye Hospital. After a thorough examination and tests, it was discovered that I had Inflammation of the Inner Upper Eyelid' and was given treatment with steroid drops. The Consultant did not know what was causing it. This did not help. The pain got worse if I talked on the telephone, watched television, read, used a computer or even talked to someone face to face. This is because of the concentration needed to do all these things. As a result I became totally isolated. All I could do was listen to audio tapes with my eyes closed.
As well as the eye pain, I began getting headaches. These grew to such an extent that I was taking the maximum amount of pain killers allowed. Still the pain did not go away.
At the same time, the feeling of fear had returned. Only this time it was 1,000 times worse. Waves of fear would suddenly assail me. Anywhere, anytime, with no rhyme or reason. I also became hyperactive, irritable and depressed. Then my heart starting playing up. I would be sitting quietly, when suddenly my heard would skip a beat. There was the feeling that I could drop dead any moment. This grew worse, along with the fear. I knew that each time my heard missed a beat, it was likely not to be able to catch the next one and that I could drop dead. One of the worse things was that no one understood what was happening. I had such a change of personality.
If all the above was not enough, I started having such terrible dreams that I would not be able to sleep for long. These were worse that nightmares. Whenever I fell asleep they would come and I would wake with a jerk, terrified. It got so bad I was afraid to go to bed. Yet I needed to sleep. The same thing happened if I tried to sleep in the daytime.
I had been regularly visiting the locum during all this. He said that if I did not manage to get beyond the dream stage of sleep, I would go mad. He arranged for me to visit the Heart Hospital in Harley Street. Tests were done, but because all that was wrong at this stage was that my heart was missing a beat every now and again and did not miss one while I was being tested, nothing showed up.
At the same time, my blood pressure had gone up so much that it was going through the roof, and for no apparent reason. My blood pressure was always 'low side of normal'. I am slim, do not drink, had not altered my diet or done anything to cause this.
The doctor decided to have a blood test taken as he was as flumoxed as I was. He knew I was a (or had been) a healthy person. The blood test showed that my white cells were low. My blood had always tested 'normal' in the past. He suggested I increase my protein to see if this helped. He said if it did not, he would have to send me other more serious tests to see what was wrong. He suggested I take/eat soya to increase my protein. This I did and after another blood test, my white cells had returned to normal. But who knows what would have happened if I had not soon after discovered all the above had been cause by that poison aspartame and came off it immediately I did so.
When I suggested to the doctor that all my problems were being caused by aspartame, he said the amount I was ingesting was too small. However, when I asked him why first thing in the morning did my urine stink of liquor, he could not answer.
I also suffered from terrible sweats at nights. As a result of this, the newly bought silver chain I wore around my neck became black. I returned to the jewellers where I bought it, but he did not know the answer. He told me how to clean it, that was all the help he could give.
The silver chain turning silver reminded me of when I was a child. My mother would never cook barracuda at a certain time of year without putting a silver spoon in the pot. If the spoon turned black, she would throw away the fish. PERHAPS THIS IS ONE WAY OF TESTING THE POISON IN ASPARTAME. A SIMPLE TEST WITH SILVER OR GOLD. This may end all the arguments and take this dangerous poison off the market. Dangerous more so because it can take years to show an effect, meanwhile maiming many and even killing some along the way. I am one, by the grace of God (who used Betty Martini through an article I read in an obscure magazine about aspartame) who lived to tell the tale.
I was ill for almost a year and suffered greatly - the worse being the fear and knowing something was wrong yet not knowing what it was. The headaches were intollerable, not to mention all the other symptoms given above. It was only through a thorough phase of detox and years of building back my health that I am now back to normal - well almost, because I am now sensitive to chemicals in food and no doubt one bit of aspartame ingested could kill me.
I am sorry I have no time to read this, so please excuse any mistakes. I want to get it off in time.